Article Text

A case of acquired iris depigmentation as a possible complication of levobunolol eye drops
  1. EDDIE DOYLE,
  2. CHRISTOPHER LIU
  1. Sussex Eye Hospital, Brighton BN2 5BF
  1. Mr C S C Liu, Sussex Eye Hospital, Brighton BN2 5BF

Statistics from Altmetric.com

Editor,—Changes in iris pigmentation occur in relation to many circumstances, the most topical of which probably is iris hyperpigmentation associated with the prostaglandin analogue latanoprost. We report on a case of bilateral iris depigmentation with levobunolol eye drops and we suggest that changes in local iris prostaglandin concentrations may be responsible.

CASE REPORT

We report on the case of a 68 year old man who, after 5 years of using exclusively levobunolol eye drops twice daily to both eyes, reported that the colour of both of his eyes was changing from brown to blue.

The drops were started 5 years ago for raised intraocular pressure when his intraocular pressures were found to be 32 mm Hg in each eye after a 5 year period of monitoring of ocular hypertension. Although there was no satisfactory photographic evidence of his eyes being brown previously, his service record stated that they once were.

Recent examination revealed that the stroma was indeed mostly depigmented with only a central area of brown pigmented stroma overlying the central ciliary area and a few small iris naevi in each eye (Fig 1A and B). Neither iris was atrophic. There were no transillumination defects and no pigment was deposited on the lens, cornea, or iridocorneal angle in either eye. There were no other signs suggestive of Horner's syndrome and both anterior segments were quiet with no keratic precipitates. Both fundi appeared normal, except for cupped optic discs with cup to disc ratios of 0.8 right and left.

Figure 1

(A) Macrophotograph of right eye. (B) Macrophotograph of left eye.

COMMENT

Iris colour depends on melanosomes present within the melanocytic cells of the anterior border and melanocytes of the iris stroma, as well as on the thickness of the iris stroma. Variation in the pigmentation of the iris pigment epithelium is not thought to play an important role.1

Heterochromia has been widely described with congenital Horner's syndrome especially after forceps delivery and heterochromia has also been reported in longstanding acquired Horner's syndrome in humans.2 The effects of iris depigmentation following cervical sympathectomy in rabbits and rodents has been described in 1919 by Calhoun.3 The peripheral stroma is generally depigmented reflecting the distribution of sympathetic neurons in the above situations.

Levobunolol is a non-selective blocker of both β1 and β2 receptors and is considered to be similar in its effects to timolol. It is tempting to speculate that 5 years of a pharmacologically induced state of Horner's syndrome with the use of levobunolol eye drops has led to depigmentation of the irides in this case. Iris naevi appear not to be affected by congenital Horner's syndrome appearing equally dark, as in our case, in affected and unaffected eyes.4 5 To the best of our knowledge, there has been no previous report of iris heterochromia following the use of timolol or levobunolol eye drops.

There has been recent interest in increased iris pigmentation following the use of latanoprost eye drops. Its side effect is increased melanosome synthesis without effects on melanocyte cell counts.6 7 It is possible that prostaglandin induced iris pigmentation may be the final pathway of the maintenance of iris pigmentation by endogenous catecholamines. Latanoprost has been shown to abolish sympathectomy induced iris hypopigmentation in rabbits.8 Relatively low catecholamine levels may result in low prostaglandin levels and hence hypopigmentation, an effect which may be reversed by administration of latanoprost eye drops. Prostaglandins are also thought to mediate the lowering of intraocular pressure at 22–24 hours after surgical sympathectomy in rabbits.9

Further clinical and laboratory studies into the long term effects of topical adrenergic agents on iris pigmentation may confirm whether our isolated case of iris hypopigmentation is of significance and may provide insight into the relation between catecholamines and prostaglandins and their ocular effects.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.